Flood, Grant
- When
- July 1, 3:00 AM CST to 9:00 AM CST
- Where
- Grant County, 7.78 mi NE of Hickok to 6.49 mi NE of Hickok
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -101.130
Water was flowing over several roads.
An MCS moved out of eastern Colorado and produced heavy rain, particularly in one area of southwest Kansas. Flooding resulted from the heavy accumulation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved out of eastern Colorado and produced heavy rain, particularly in one area of southwest Kansas. Flooding resulted from the heavy accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 2:32 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 332 AM CDT FRI JUL 1 2016 ...Updated long term section... .SHORT TERM...(Today and tonight) Issued at 312 AM CDT Fri Jul 1 2016 Easterly up-slope flow will continue across the area today as a stationary boundary sits along the KS/OK border. These features will create enough lift for a thick layer of stratus clouds to be observed throughout the day into tonight. The MCS currently over western Kansas will continue to slide eastward this morning and out of the CWA by this afternoon. A small break in thunderstorm activity will be possible this afternoon before additional thunderstorms develop or move into the CWA late this afternoon into the evening. SPC has placed a slight chance of severe weather across northern Kansas, but if skies remain mostly cloudy throughout the day I do not see the atmosphere becoming unstable enough for severe weather to occur. Thunderstorms continue to move through the area tonight with heavy rain being the main concern. As for temperatures, highs today look to range from the mid 70s across northern Kansas to upper 80s along the KS OK border. Lows tonight are expected to range from the lower 60s across northern Kansas to upper 60s to around 70 degrees along the KS/OK border. .LONG TERM...(Saturday through Thursday) Issued at 331 AM CDT Fri Jul 1 2016 Thunderstorm chances continue into the weekend as a series of upper level disturbances move through the area. Otherwise expect mostly cloudy skies Saturday and Saturday Night with decreasing cloudiness during the day Sunday. The area of low pressure and associated frontal boundary will shift northward into southwestern Kansas Saturday before being pushed eastward into central Kansas Sunday. This will lead to south to southeasterly winds on Saturday shifting to more of a north to northeasterly direction Saturday night into Sunday. Upper level ridging builds across the Southern and Central Plains early into the mid part of next week with a trough of low pressure developing around the KS/Co border. Drier conditions are anticipated during this time frame. However, afternoon into evening thunderstorms can not be ruled out. As for temperatures, highs Saturday into Sunday look to range from the mid to upper 70s across northern Kansas to around 90 degrees along the KS/OK border. Lows this weekend will generally be in the 60s. A warming trend is expected next week with highs reaching into the 90s with lows ranging from the mid 60s to mid 70s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1158 PM CDT Thu Jun 30 2016 A cluster of thunderstorms will move through the TAF sites overnight bringing periods of MVFR to IFR conditions. Otherwise a thick deck of stratus is expected to move in leading to MVFR conditions. The chance of thunderstorms continue tomorrow as ample moisture and lift continues across western Kansas. Winds will generally be from an easterly direction and less than 10 knots throughout the day. The only exception to this will be around the heaviest thunderstorms where winds may become gusty from time to time. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 66 86 66 / 80 60 60 70 GCK 80 66 82 63 / 50 60 50 50 EHA 89 68 86 63 / 30 30 50 50 LBL 87 69 88 66 / 50 30 50 60 HYS 75 62 77 62 / 50 90 60 60 P28 82 68 91 69 / 90 50 60 70 && .DDC Watches/Warnings/Advisories... Flash Flood Watch until 5 AM CDT /4 AM MDT/ early this morning for KSZ043-061>063-074>076. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 348 AM CDT FRI JUL 1 2016 KSZ030-031-043>046-061>066-074>081-084>090-020900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 348 AM CDT FRI JUL 1 2016 /248 AM MDT FRI JUL 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS THIS MORNING. ADDITIONAL THUNDERSTORMS LOOK TO DEVELOP OR MOVE INTO THE AREA LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS ACROSS NORTHERN PORTIONS OF THE CWA MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN CONCERN. IN ADDITION, HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS POSSIBLY CAUSING FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. AS OF NOW, NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT PERIOD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1054 PM CDT THU JUN 30 2016 KSZ088-010430- CLARK KS- 1054 PM CDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL 1130 PM CDT... AT 1053 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ACRES. THIS STORM WAS NEARLY STATIONARY. HAIL TO THE SIZE OF NICKELS IS LIKELY. WIND GUSTS NEAR 50 MPH ARE POSSIBLE. LOCALLY HEAVY RAIN IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3700 9995 3710 10000 3717 9970 3700 9970 TIME...MOT...LOC 0353Z 169DEG 4KT 3703 9984 TURNER
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Water was flowing over several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652896.